Winter Storm, Central St. Louis
- When
- April 5, 8:00 PM CST to April 7, 9:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snow began on the evening of April 5 in much of north-central Minnesota and gradually spread eastward during the early morning hours. The snowfall briefly diminished in intensity during the midday hours of April 6, the became heavy later in the afternoon, before ending late the next morning.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Snow began on the evening of April 5 in much of north-central Minnesota and gradually spread eastward during the early morning hours. The snowfall briefly diminished in intensity during the midday hours of April 6, the became heavy later in the afternoon, before ending late the next morning. Snowfall amounts varied greatly, but generally 8 inches or more accumulated north of a line from Brainerd through Aitkin to Canyon to Grand Marais. A swath of 20 or more inches of snowfall was centered on a line from Cass Lake through the Iron Range to Crane Lake. The highest amounts included 25 inches at Cass Lake, 26 inches at Hibbing, and 32 inches just north of Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 5, 7:54 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
854 PM CDT SAT APR 5 2008
.UPDATE...THUNDERSTORMS ARE PERCOLATING ALONG THE SOUTHERN HALF OF
THE FA ATTM. SOME SPOTTER REPORTS OF LESS THAN PEA SIZE HAIL IN
CARLTON AND SOUTHERN ST. LOUIS COUNTIES AS THE THUNDERSTORMS
INTERACT WITH THE MARINE LAYER NEAR KDLH. NO PLANNED UPDATE TO THE
FORECAST AS IN GOOD SHAPE. WILL HANDLE THUNDERSTORMS WITH SHORT
TERM FORECASTS.
&&
.PREV DISCUSSION... /ISSUED 308 PM CDT SAT APR 5 2008/
DISCUSSION...MAIN FORECAST CHALLENGE IS IMPENDING SPRING MIXED
PRECIPITATION EVENT TONIGHT THROUGH SUNDAY NIGHT. AFTERNOON
SURFACE ANALYSIS SHOWS NEARLY STATIONARY BOUNDARY STRETCHED
ACROSS THE TWIN CITIES METRO AND NORTHEAST ACROSS THE PRICE COUNTY
WISCONSIN AREA. SOME MID-LEVEL ACCAS DEVELOPING ACROSS CENTRAL MN
IN WC WI THIS AFTERNOON AS WELL...INDICATING THE LOCATION OF
ACTIVE LOW LEVEL THERMAL BOUNDARY ATTM. UPPER LOW /NOW ROTATING
OVER SOUTHERN MONTANA PER WATER VAPOR LOOP/ WILL DEEPEN AND BECOME
NEGATIVELY TILTED AS IT EJECTS INTO THE NORTHERN PLAINS
SUNDAY/SUNDAY NIGHT. CURRENT SURFACE TEMPERATURES CONFIRM A VERY
STRONG THERMAL GRADIENT IN PLACE ACROSS THE NORTHERN
PLAINS/SOUTHERN CANADA. UPPER LOW WILL INTERACT WITH THIS
BOUNDARY...RESULTING IN A DYNAMIC AND COMPLICATED STORM SYSTEM FOR
THE NORTHLAND. MODELS STILL NOT IN AGREEMENT IN REGARDS TO
PLACEMENT OF SURFACE LOW...AND THEREFORE THERMAL PROFILES. SINCE
THE FORECAST DEPENDS HIGHLY ON THE LOCATION OF THE RAIN/SNOW
LINE...CONFIDENCE REMAINS RELATIVELY LOW ON SNOW
AMOUNTS...INCLUDING ACROSS THE TWIN PORTS REGION. GOING FORECAST
FOLLOWS MAINLY THE GFS/CANADIAN SCENARIO...WITH THE ECMWF BEING
COLDER...AND THE NAM BEING WARMER.
STRONG SLOPING 2-D FRONTOGENESIS IS EVIDENT ON ALL MODELS WITH THIS
SYSTEM. CROSS-SECTIONS ACROSS THE THERMAL BOUNDARY ALSO INDICATE
LARGE AMOUNTS OF NEGATIVE EPV...ALONG WITH OMEGA...ESPECIALLY ACROSS
OUR NORTHEAST MN COUNTIES...WHERE ALL SNOW IS EXPECTED. ALSO EXPECT
THE POSSIBILITY OF THUNDERSNOW IN BANDED HEAVY SNOW WITH
INSTABILITY PRESENT...AND HAVE GONE WITH PERIODS OF HEAVY SNOW IN
THE FORECAST THERE. RAIN/SNOW LINE SHOULD SET UP SOMEWHERE IN THE
BRAINERD LAKES TO TWIN PORTS...TO TWO HARBORS REGION
TONIGHT...WITH SOME FREEZING RAIN ALSO POSSIBLE IF SFC TEMPS COOL
ENOUGH. FREEZING RAIN WILL ALSO BE POSSIBLE ACROSS THE HIGHER
TERRAIN AREAS DUE TO UP SLOPE COOLING WITH ONSHORE WINDS OFF OF
LAKE SUPERIOR THROUGH TOMORROW. IN ADDITION...ACROSS OUR SE
CWA...ISOLATED THUNDER WILL ALSO BE POSSIBLE...ESPECIALLY SUNDAY
AFTERNOON WITH VORT MAX ROTATING NORTHEAST...AND A FEW HUNDRED
J/KG MUCAPE PRESENT. KEPT WINTER STORM WARNING HEADLINE AS
IS...AND ADDED WINTER WEATHER ADVISORY FOR POSSIBLE FZRA THEN A
FEW INCHES OF SNOW POSSIBLE FOR PORTIONS OF THE BRAINERD
LAKES/AITKIN AREAS. AGAIN...CHANGES IN THE FORECAST WILL BE
POSSIBLE AS LITTLE THERMAL DIFFERENCES WILL CHANGE THE SNOW/RAIN
OUTCOME GREATLY.
THE UPPER FLOW PATTERN REMAINS ACTIVE FOR THIS WEEK...ALTHOUGH THE
NEXT MAJOR STORM SYSTEM FOR TUESDAY/WED NOW LOOKS TO PASS US BY TO
THE EAST. ANOTHER BIG LOW EJECTS OUT OF THE SOUTHERN ROCKIES TOWARD
THE END OF THE WEEK...AND LOOKS TO BRING US ANOTHER SPRING
SNOWSTORM THURSDAY NIGHT/FRIDAY.
AVIATION...VFR CONDITIONS THIS AFTERNOON WILL DETERIORATE TO IFR OR
LIFR THIS EVENING AND OVERNIGHT AS LOW PRESSURE TRACKS ALONG A WARM
FRONT TOWARD SOUTHWEST MINNESOTA. PRECIPITATION WILL DEVELOP LATE
THIS AFTERNOON OR THIS EVENING...AND WILL BE MAINLY RAIN SOUTHEAST
OF A LINE FROM BRAINERD TO SUPERIOR. WELL NORTH OF THIS LINE EXPECT
MAINLY SNOW...AND ALONG THIS LINE...A MIX OF RAIN...FREEZING RAIN
AND SNOW CAN BE EXPECTED. THERE MAY BE A RUMBLE OF THUNDER AS WELL
TONIGHT AND SUNDAY OVER NORTHWEST WISCONSIN. THE PRECIPITATION WILL
CONTINUE SUNDAY...BEFORE DIMINISHING LATE SUNDAY NIGHT AS IT
SWITCHES TO SNOW ALL AREAS. SIGNIFICANT AMOUNTS OF SNOW...ICE AND
RAINFALL CAN BE EXPECTED WITH THIS SYSTEM. SNOW AMOUNTS NEAR A FOOT
CAN BE EXPECTED IN SOME SPOTS IN THE ARROWHEAD...IRON RANGE AND WEST
TOWARD CASS LAKE.
&&
POINT TEMPS/POPS...
DLH 29 35 24 38 / 80 90 80 10
INL 24 36 20 41 / 90 90 70 10
BRD 33 40 25 43 / 80 90 70 10
HYR 37 50 29 42 / 40 90 80 20
ASX 34 43 31 40 / 50 90 80 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CDT
SUNDAY NIGHT FOR CROW WING-SOUTHERN AITKIN-SOUTHERN CASS.
WINTER STORM WARNING UNTIL MIDNIGHT CDT SUNDAY NIGHT FOR CENTRAL
ST. LOUIS-KOOCHICHING-NORTHERN AITKIN-NORTHERN CASS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST.
LOUIS-SOUTHERN COOK/LAKESHORE-SOUTHERN ITASCA-SOUTHERN
LAKE/LAKESHORE.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CDT
SUNDAY NIGHT FOR CARLTON/SOUTHERN ST. LOUIS.
WI...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CDT
SUNDAY NIGHT FOR DOUGLAS.
LS...SMALL CRAFT ADVISORY UNTIL 1 AM CDT MONDAY FOR LSZ121-LSZ140-
LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.
GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 528 AM CDT SAT APR 5 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 528 AM CDT SAT APR 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A MAJOR STORM SYSTEM IS EXPECTED TO AFFECT THE AREA TONIGHT THROUGH SUNDAY NIGHT. A COLD FRONT WILL SLIP ACROSS THE REGION TODAY AND STALL NEAR THE TWIN CITIES BY THIS EVENING. AN AREA OF LOW PRESSURE WILL MOVE ALONG THE FRONT LATE TONIGHT...SPREADING SIGNIFICANT MOISTURE INTO THE REGION. ALTHOUGH PRECIPITATION MAY START AS RAIN OVER THE NORTH...IT WILL QUICKLY CHANGE TO SNOW BY MIDNIGHT NORTH OF THE TWIN PORTS. SNOW WILL INCREASE IN INTENSITY OVERNIGHT WITH 3 TO 6 INCHES LIKELY BY MORNING NORTH OF A LINE FROM WALKER TO LITTLE MARAIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY COLDER AIR IS EXPECTED TO MOVE INTO THE TWIN PORTS EARLY SUNDAY MORNING AS THE LOW PRESSURE MOVES FARTHER EAST. RAIN SHOULD CHANGE TO WET SNOW EARLY SUNDAY AND CONTINUE ACROSS THE TWIN PORTS DURING THE DAY. THERE IS A POSSIBILITY THAT ONLY A SHALLOW LAYER OF COLD AIR MAY ARRIVE. IF THIS HAPPENS...THEN SOME FREEZING RAIN IS POSSIBLE...BEFORE THE CHANGEOVER TO SNOW. SNOW IS EXPECTED TO CONTINUE WELL INTO SUNDAY NIGHT BEFORE TAPERING OFF AFTER MIDNIGHT. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 8 TO 13 INCHES ACROSS THE NORTH...WITH ISOLATED AMOUNTS APPROACHING 15 INCHES. FARTHER SOUTH...NEAR THE TWIN PORTS...AMOUNTS WILL VARY WIDELY FROM 3 TO 8 INCHES DUE TO ELEVATION DIFFERENCES AND INFLUENCES FROM LAKE SUPERIOR. PLEASE KEEP ADVISED OF THE LATEST FORECAST FROM THE NATIONAL WEATHER SERVICE AS THIS STORM POSES A HIGH RISK OF SIGNIFICANT SNOW ACCUMULATION...SOME FREEZING RAIN...AND GUSTY NORTHEAST WINDS. ANY CHANGE IN THE STORM TRACK WILL AFFECT THE FORECAST CONSIDERABLY. ADDITIONAL SNOW IS POSSIBLE ACROSS PARTS OF THE NORTHLAND LATE TUESDAY...CONTINUING INTO WEDNESDAY. A THIRD SYSTEM MAY APPROACH THE REGION LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS...FROM SPOTTERS AND SNOWFALL OBSERVERS...DURING THIS STORM WILL BE GREATLY APPRECIATED. LSZ121-140>148-061030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 528 AM CDT SAT APR 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS FROM GRAND PORTAGE MINNESOTA TO SAXON HARBOR WISCONSIN STARTING AT 4PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS FROM GRAND PORTAGE MINNESOTA TO SAXON HARBOR WISCONSIN SUNDAY MORNING. THE SMALL CRAFT ADVISORY WILL CONTINUE FROM TWO HARBORS MINNESOTA TO SAXON HARBOR WISCONSIN THROUGH SUNDAY EVENING. CANNON
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95568, 95574, 95579, 95578, 95569, 95573, 95575, 95576, 95577, 95572.